New Mexico, 2006

Flash Flood in New Mexico, August 16, 2006

August 16, 2006 · NWS EPZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 16, 1:20 PM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 16, 1:20 PM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
220 PM MDT WED AUG 16 2006

.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE OVER SOUTHERN NEW
MEXICO AND FAR WEST TEXAS. SCATTERED TO NUMEROUS THUNDERSTORMS AND
SHOWERS WILL CONTINUE TONIGHT. HEAVY RAINFALL WITH LOCALIZED
FLOODING IS LIKELY. THE MOIST UNSTABLE AIRMASS LOOKS TO PERSIST INTO
THE WEEKEND...WITH MORE HEAVY RAINFALL AND FLOODING POSSIBLE. BY
SUNDAY INTO MONDAY THE AIRMASS LOOKS TO BECOME DRIER AND
THUNDERSTORMS LIMITED MORE TO ISOLATED COVERAGE.

&&

.DISCUSSION...
NOT MUCH TIME TO CHAT. MOIST TROPICAL AIR MASS CONTINUES OVER THE
AREA FOR AREAS OF HEAVY RAIN AND FLOODING PROBLEMS. GFS AND NAM
STILL IN DISAGREEMENT ON DRYING TREND. WILL STICK CLOSER TO GFS FOR
NOW WHICH KEEPS THE DEEPER MOISTURE PLUME OVER THE AREA THROUGH
SUNDAY. PLUME BEGINS TO MOVE WEST ON MONDAY...TO MAINLY WEST OF THE
RIO GRANDE VALLEY. HIGH ALOFT MOVES OVER THE BIG BEND/WEST TEXAS
AREA TO HOPEFULLY DRY MOST OF THE CWA MONDAY THROUGH WEDNESDAY.

&&

.AVIATION...VALID 17/00Z-18/00Z
SCT MVFR CIGS IN +TSRA...WITH ISOLATED IFR CIGS/VSBY. TSRA
PERSISTING FOR MOST OF THE NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  90  72  91  70 /  60  40  40  40  40
SIERRA BLANCA TX        61  79  64  83  66 /  70  40  40  40  40
LAS CRUCES              70  87  72  91  69 /  60  40  40  40  40
ALAMOGORDO              69  90  71  92  66 /  70  40  40  40  40
CLOUDCROFT              49  67  49  67  49 /  70  40  40  50  50
TRUTH OR CONSEQUENCES   69  87  69  87  66 /  50  40  40  40  40
SILVER CITY             61  80  61  81  58 /  50  40  40  40  40
DEMING                  68  88  67  89  66 /  60  40  40  40  40
LORDSBURG               66  89  67  90  66 /  50  40  40  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

17 HEFNER
Hazardous weather outlook, Aug 16, 10:20 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1120 AM MDT WED AUG 16 2006

NMZ022>025-030>032-TXZ055-056-161645-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1120 AM MDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

FLASH FLOOD WATCH IN EFFECT THROUGH EARLY THURSDAY MORNING FOR
FAR WEST TEXAS...SOUTHWEST AND SOUTH CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON AND TONIGHT.
HEAVY RAIN WILL OCCUR WITH SOME OF THESE STORMS. THE STORMS
WILL BE SLOW MOVING AND PRODUCE HEAVY RAINFALLS WITH RAIN AMOUNTS
EXCEEDING 2 INCHES WITHIN 3 HOURS OVER A FEW LOCATIONS. FLOODING
ALONG DRAINAGES...ARROYOS...SMALL STREAMS...LOW LYING AND POORLY
DRAINED AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A DEEP LAYER OF MONSOONAL MOISTURE WILL CONTINUE OVER THE REGION
THROUGH MOST OF THE WEEKEND BEFORE DRYING SOME LATER SUNDAY AND
MONDAY. HEAVY RAINFALL AND SOME FLOODING POSSIBLE. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL FORM BOTH DAY AND NIGHT
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.

In the hours before

Special weather statement, Aug 16, 12:41 PM MST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
141 PM MDT WED AUG 16 2006

NMZ032-TXZ055-162145-
SOUTHERN DESERT-EL PASO-
INCLUDING THE CITIES OF...LAS CRUCES...EL PASO
141 PM MDT WED AUG 16 2006

FOR THE RIO GRANDE, INCLUDING EL PASO, MINOR FLOODING IS
FORECASTED.

HEAVY RAINFALL YESTERDAY AFTERNOON NORTH OF THE EL PASO AREA HAS
CREATED A LARGE AMOUNT OF RUNOFF INTO THE RIO GRANDE NEAR HATCH. AS
OF 130 PM MDT...THE RIO GRANDE IN EL PASO CONTINUED TO RISE VERY
QUICKLY...AND IS NOW FORECAST TO RISE ABOVE FLOOD STAGE BY 6 PM MDT
THIS AFTERNOON. A WEATHER SPOTTER REPORTED THAT THE RIO GRANDE HAD
EXCEEDED ITS BANKS FROM SANTA TERESA TO SUNLAND PARK AT 100 PM MDT.

FOR THE RIO GRANDE IN EL PASO, THE LATEST STAGE IS 7.4 FEET AT 1 PM
WEDNESDAY.  MINOR FLOODING IS FORECASTED, WITH A MAXIMUM STAGE OF
BETWEEN 8.5 AND 9.0 FEET AT 6 PM WEDNESDAY, WHICH IS SLIGHTLY ABOVE
FLOOD STAGE.

TUNE IN TO LOCAL MEDIA AND NATIONAL WEATHER SERVICE FOR FURTHER
UPDATES. HEAVY RAINS EXPECTED THIS AFTERNOON MAY RESULT IN EXCESS
RUNOFF ACROSS THE AREA...MEANING THE POSSIBILITY OF FURTHER UPDATES
AND UPGRADES TO THE FORECAST CREST.

DO NOT DRIVE CARS THROUGH FLOODED AREAS...DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO.

HEFNER
Special weather statement, Aug 16, 5:39 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
639 PM MDT WED AUG 16 2006

TXZ055-171300-
RIVER FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO, TX
639 PM MDT WED AUG 16 2006

...THIS IS A REISSUE OF THE RIVER FLOOD WARNING FOR THE RIO GRANDE
IN EL PASO...

FOR THE RIO GRANDE, INCLUDING EL PASO, MINOR FLOODING IS
FORECASTED.

THE LATEST STAGE IS 8.1 FEET AT 06 PM WEDNESDAY.  MINOR FLOODING IS
FORECAST, WITH A MAXIMUM STAGE OF 8.8 FEET AT 12 AM THURSDAY, WHICH
IS 0.3 FEET ABOVE FLOOD STAGE.  THE STAGE WILL FALL BELOW FLOOD
STAGE AT 02 AM THURSDAY.

DO NOT DRIVE CARS THROUGH FLOODED AREAS...

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO...

               FLD   OBVSERVED        FORECAST 7AM
RIO GRANDE     STG   STG DAY TIME     THU    FRI    SAT
  EL PASO      8.5   8.1 WED 06 PM    6.7    5.7    5.3

The radar

The Holloman AFB radar (KHDX), 63 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Otero

When
August 16, 6:35 PM MST to 10:00 PM MST
Where
Otero County, Alamogordo
Property damage
$600,000
Reported by
LAW ENFORCEMENT
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Heavy rainfall along the western slopes of the southern Sacramento Mountains led to excessive runoff and major flooding in Alamogordo and Boles Acres. Numerous roads throughout the area were closed, covered with water and debris. There were also some rescues of people trapped in their homes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530617.